Open Access
Translator Disclaimer
July, 2011 Characterizations of topological dimension by use of normal sequences of finite open covers and Pontrjagin-Schnirelmann theorem
Hisao KATO, Masahiro MATSUMOTO
J. Math. Soc. Japan 63(3): 919-976 (July, 2011). DOI: 10.2969/jmsj/06330919

Abstract

In 1932, Pontrjagin and Schnirelmann [15] proved the classical theorem which characterizes topological dimension by use of box-counting dimensions. They proved their theorem by use of geometric arguments in some Euclidean spaces. In this paper, by use of dimensional theoretical techniques in an abstract topological space, we investigate strong relations between metrics of spaces and box-counting dimensions. First, by use of the numerical information of normal sequences of finite open covers of a space $X$, we prove directly the following theorem characterizing topological dimension dim $X$.

THEOREM 0.1. Let $X$ be a nonempty separable metric space. Then $$\mathrm{dim}X = \min \left\{ \displaystyle\liminf\limits_{i \to \infty} \frac{\log_3 | \: \mathcal{U}_i|}{i} \left.\right| \{\mathcal{U}\}^\infty_{i=1} \text{is a normal star-sequence of finite open covers of} X \text{and a development of} X \right\}$$ $$ = \min \left\{ \displaystyle\liminf\limits_{i \to \infty} \frac{\log_2 | \: \mathcal{U}_i|} {i} \left.\right| \{\mathcal{U}_i\}^\infty_{i = 1} \text{is a normal delta-sequence of finite open covers of} X \text{and a development of} X \right\}.$$ Next, we study box-counting dimensions $\dim_B(X,d)$ by use of Alexandroff-Urysohn metrics $d$ induced by normal sequences. We show that the above theorem implies Pontrjagin-Schnirelmann theorem. The proof is different from the one of Pontrjagin and Schnirelmann (see [15]). By use of normal sequences, we can construct freely metrics $d$ which control the values of $\log N (\epsilon,d) / | \log \epsilon|$. In particular, we can construct chaotic metrics with respect to the determination of the box-counting dimensions as follows.

Citation

Download Citation

Hisao KATO. Masahiro MATSUMOTO. "Characterizations of topological dimension by use of normal sequences of finite open covers and Pontrjagin-Schnirelmann theorem." J. Math. Soc. Japan 63 (3) 919 - 976, July, 2011. https://doi.org/10.2969/jmsj/06330919

Information

Published: July, 2011
First available in Project Euclid: 1 August 2011

zbMATH: 1251.54031
MathSciNet: MR2836750
Digital Object Identifier: 10.2969/jmsj/06330919

Subjects:
Primary: 28A78 , 37C45 , 54F45
Secondary: 28A80 , 54E35

Keywords: Alexandroff-Urysohn metrization theorem , box-counting dimension , normal sequence of finite open covers , Pontrjagin-Schnirelmann theorem , topological dimension

Rights: Copyright © 2011 Mathematical Society of Japan

JOURNAL ARTICLE
58 PAGES


SHARE
Vol.63 • No. 3 • July, 2011
Back to Top